The FDA has updated warnings for the multiple-sclerosis drug Tecfidera after receiving one report of a patient who died from PML, a rare but serious brain infection.
Tecfidera (dimethyl fumarate) is an oral medication developed by Biogen, Inc., for the treatment of multiple sclerosis (MS). It was approved by the FDA in March 2013 to help prevent relapses.
What is the problem?
In November 2014, the FDA published a Safety Communication after Biogen reported that a patient died from progressive multifocal leukoencephalopathy (PML), a rare brain infection, after taking Tecfidera.
The label on Tecfidera already included warnings about PML because similar drugs, such as Tysabri and Gilenya, which have already been linked to over 400 cases of the disease. This is the first case of PML linked to Tecfidera.
The patient was a 54 year-old woman with MS who was enrolled in a clinical trial of Tecfidera. She had been using it for 4.5 years, was not taking other drugs that affect the immune system, and had no medical conditions that would predispose her to develop PML. However, she had low white blood cells (lymphocytes), which is a risk-factor for PML.
The FDA warned:
“Patients taking Tecfidera should contact their health care professionals right away if they experience symptoms that concern them, such as new or worsening weakness; trouble using their arms or legs; or changes to thinking, eyesight, strength or balance.”
PML Brain Infection
Progressive multifocal leukoencephalopathy (PML) is a severe brain infection that is caused by the John Cunningham (JC) virus. This virus is very common, but it is normally harmless. In people with weakened immune systems (or people on immunosuppressant drugs), the virus can activate and cause infections.
Symptoms of PML include:
- Progressive weakness on one side of the body
- Vision problems
- Changes in thinking, personality, memory, or orientation